Alert archive / Utah / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 20, NWS Salt Lake City, UT

July 6, 2001Kane County, San Juan County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 6, 2001, 6:20 PM MDT for Kane County, San Juan County, Utah. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 6, 2001, 6:20 PM MDT (00:20 UTC)
Expired
Jul 6, 2001, 6:45 PM MDT
In force
25 min
Issued by
NWS Salt Lake City, UT
Area
Whole counties

Counties Kane County, UT, San Juan County, UT

The radar

The Cedar City radar (KICX), 178 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.3 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2001-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 128 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2001-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
128 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
604 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 070022
SVRSLC

UTC025-037-070045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
620 PM MDT FRI JUL 6 2001

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL KANE COUNTY IN UTAH
  EXTREME SOUTHWESTERN SAN JUAN COUNTY IN SOUTHEAST UTAH

* UNTIL 645 PM MDT

* AT 608 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 16 MILES SOUTHEAST OF BIG WATER...OR ABOUT 5
  MILES NORTHEAST OF PAGE...MOVING NORTH AT 20 MPH.

WIND GUSTS OF 58 MPH HAVE BEEN REPORTED AT THE PAGE AIRPORT.  THESE 
WIND GUSTS WILL IMPACT THE WESTERN PORTION OF LAKE POWELL AND MAY 
REACH THE TOWN OF BIG WATER. 

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.

LAT...LON 3699 11171 3700 11117 37T35 11121 3732 11163

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:15 PM MDT, 3 hours 5 minutes earlier.

Area forecast discussion, Jul 6, 3:15 PM MDT, 3 hours 5 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
315 PM MDT FRI JUL 6 2001

SYNOPSIS...A MOIST AND UNSTABLE AIRMASS WILL BRING SHOWERS
AND THUNDERSTORMS TO MUCH OF UTAH THROUGH SUNDAY.

DISCUSSION...DEEPEST MOISTURE HAS STAYED OVER ABOUT THE WESTERN 1/3
OF THE FORECAST AREA. CONVECTION SO FAR HAS BEEN VERY SHORT PULSE
ALTHO SOME OF THE CELLS APPEAR TO BE TRAINING. THE SHORT WAVE OVER
AZ SHOULD BE LIFTING INTO UTAH TONIGHT AND ACTIVITY SHOULD CONTINUE
MUCH OF THE NIGHT AS THIS MOVES NORTH. VERY HEAVY RAINS HAVE BEEN
NOTED TO OUR SOUTH IN THE DEEPER MOISTURE CLOSER TO THE WAVE.
EXPECT THESE TO SPREAD INTO SOUTHERN UTAH THIS EVENING AND WILL
ISSUE A FLASH FLOOD WATCH FOR OUR SOUTHWESTERN 4 COUNTIES UNTIL
MIDNIGHT.

THIS WAVE SHOULD BRING FAIRLY WIDESPREAD PRECIP TO MOST OF THE
FORECAST AREA, ALTHO THE CONSIDERABLE CLOUDINESS ACCOMPANYING THIS
FEATURE COULD HOLD BACK CONVECTIVE DEVELOPMENT SOMEWHAT.

MODELS ALSO DISTINGUISH BETWEEN THIS SHORT WAVE AND THE CIRCULATION
MOVING INTO SRN CA. THIS SECOND FEATURE LIFTS NORTHWARD TO OUR WEST
SAT NIGHT AND SUN, AND SHOULD ASSIST CONVECTION OVER OUR AREA AS IT
GOES.

SOME DRYING IS POSSIBLE OVER THE FAR WEST BEHIND THIS FEATURE SUN
AFTERNOON, BUT SWLY FLOW IS NOT STRONG ENOUGH OR LASTS LONG ENOUGH TO
CLEAR OUT MOISTURE...AND SCATTERED CONVECTION WILL RETURN TO JUST
ABOUT THE ENTIRE AREA BY MON AFTERNOON. CURRENT PATTERN WITH RIDGE
OVER THE ROCKIES AND GENERAL SOUTHERLY FLOW OVER OUR AREA REMAINS IN
PLACE WITH LITTLE CHANGE THROUGH THE WEEK SO HAVE KEPT A CHANCE
MENTION EACH DAY THRU THE EXTENDED.

SLC 6665 CDC 8753  WILENSKY

.SLC...FLASH FLOOD WATCH FOR SOUTHWESTERN UTAH UNTIL MIDNIGHT
TONIGHT...UTC017-021-025-053

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 6:10 PM MDTSevere Thunderstorm WarningSLCBeaver, Iron35 min
Jul 6, 6:30 PM MDTSevere Thunderstorm WarningSLCSalt Lake30 min
Jul 6, 7:26 PM MDTFlash Flood WarningSLCWashington64 min
Jul 7, 5:15 PM MDTSevere Thunderstorm WarningSLCRich, Summit45 min

Nearby

Severe Thunderstorm Warnings in Utah, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.